Health Library

Our Health Library information does not replace the advice of a doctor. Please be advised that this information is made available to assist our patients to learn more about their health. Our providers may not see and/or treat all topics found herein.

Medicines That Can Cause Tinnitus

Topic Overview

Many prescription and nonprescription medicines can cause ringing in the ears (tinnitus). A few examples are:

  • Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
  • Some blood pressure and heart medicines.
  • Some antidepressants.
  • Some cancer medicines.

If ringing in the ears occurs after you have taken a medicine:

  • Call the doctor who prescribed the medicine to determine whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Credits

Current as of: February 26, 2020

Author: Healthwise Staff
Medical Review:
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Adam Husney MD - Family Medicine
Kathleen Romito MD - Family Medicine